All muscles, including the LES, are controlled by nerves. Muscles of the gut are called smooth muscle and you cannot consciously control them by thinking about it. The nerves transmit signals from the brain to the rest of the body. Nerves that make up what is called the autonomic nervous system automatically control the LES muscle cells. The autonomic nervous system controls functions that are essential for living, such as breathing, contraction of the heart muscle, food digestion, and blood flow throughout the body. For this reason, if medication can affect smooth muscle or the nerves that control the smooth muscle, then it can affect gut function.
The different classes of medications to be aware of include medications for depression (antidepressants), high blood pressure medications (beta-blockers, calcium channel blockers, and nitrates), antinausea medications (anticholinergics), pain medications (narcotics), hormones, sedatives, and some asthma medications (theophylline).
The anticholinergic medications, such as antinausea medications, control the autonomic nerves responsible for digestion. These medications can decrease the nerve output to the muscles of the LES, thereby causing the muscles to relax and worsening the symptoms of acid reflux. Anticholingeric medications also slow stomach emptying, giving reflux more time to occur. Examples of commonly prescribed anticholinergic medications used for nausea are prochlorperazine (Compazine), promethazine (Phenergan), and scopolamine.
Medications for high blood pressure called calciumchannel blockers or beta-blockers can, on the other hand, directly affect the tightness of the muscles of the LES. These medications affect certain muscles in the blood vessels and relax them to lower blood pressure. Because they relax smooth muscle, they delay stomach emptying. Examples of these are nifedipine (Procardia), diltiazem (Cartia and Cardizem), verapamil (Calan), inderal (Propanolol), and nadolol (Corgard).
Medications for asthma can also affect the LES and impair its ability to contract. An example is theophylline, which relaxes smooth muscle. Smooth muscle lines the airways of the lungs. When these muscles go into spasms, asthma occurs. Asthma medications work by relaxing and opening the airways to make breathing easier. However, these muscles are similar to the muscles controlling the LES. Therefore, along with relaxing the muscles in the lungs, asthma medications can also relax the muscle in the LES. Asthma medications that can exacerbate reflux include theophylline (Uniphyl) and some inhalers such as albuterol.
Through similar mechanisms, other medications, including pain medications, sedating medications, and even antidepressants, can also loosen the LES and cause reflux symptoms to worsen. Many medications used for depression have anticholinergic effects (similar to medications for nausea); examples are amitriptyline (Elavil), desipramine, and imipramine. Narcotics used for severe pain such as morphine, fentanyl, long-acting narcotics oxycodone (Oxycontin), and morphine sulphate (MS Contin) all delay gastric emptying. Female hormones also relax the LES; these include most estrogen-containing medications and are commonly used by women going through menopause.
Finally, as mentioned previously, most medications used for thinning of the bones or osteoporosis are direct irritants and can damage the esophagus. This class of drugs is called bisphosphonates and limits the body’s ability to metabolize bone. This limits breakdown of bones and keeps them strong. These medications should not be taken by people who have difficulty swallowing because the pills can lodge in the esophagus, causing damage. An example of bisphosphonate medication is alendronate (Fosamax). Several other medications are also acidic or corrosive and damage the esophagus on contact. These are potassium pills, iron supplements, quinidine (a heart medication) and antibiotics such as tetracycline and doxycycline.
All of these medications are very commonly used and have the potential side effect of increasing acid reflux or directly damaging the esophagus.
The esophagus and stomach are exposed to a wide variety of consumed substances that are potentially irritating or damaging. For this reason, a protective layer of cells called the mucosa lines the stomach and esophagus. The mucosa is a microscopic layer of cells, like skin that it is constantly changing and renewing itself. In the esophagus, the mucosa is a smooth surface that is slippery and allows substances swallowed to pass easily through to the stomach. Stomach mucosa is different; it has both a protective function and it produces and secretes material. The lining of the stomach produces acid and some enzymes used for digestion, and it protects the stomach from the acid it contains. Stomach acid is so strong it can remove paint from a car. Despite the durable protective nature of stomach and esophageal mucosa, they are still subject to damage by certain medications.
The problem arises when the esophagus and stomach are not able to keep up with the constant injury to their linings. Some medications affect the mucosa so much that the body cannot produce cells fast enough and certain areas become exposed, allowing damage from acid or other digestive juices. Medications that can cause this type of injury include certain antibiotics, medications for osteoporosis, and even simple overthe- counter pain medications. These medications can cause problems by increasing acid production, which irritates the esophagus and stomach.
Antibiotics from a drug class called macrolides, which includes erythromycin, azithromycin (Zithromax), and clarithromycin (Biaxin), can cause stomach irritation. Medications for osteoporosis, the bisphosphonates, can cause problems by irritating the lining of the esophagus as well as that of the stomach. Bisphosphonates, which include risendronate (Actonel) and alendronate, can directly affect the lining of the esophagus and increase the acid production in the stomach. Finally, pain medications related to aspirin in the drug family called nonsteroidal anti-inflammatory drugs (NSAIDs), which includes over-the-counter medication such as naproxen (Aleve) and ibuprofen (Advil and Motrin), can irritate the stomach lining and cause ulcers in the esophagus, stomach, or duodenum. Symptoms from these medications include heartburn, abdominal pain, and nausea.
By Mortin - Copyright 2009
Last modification 31/12/2009
What Medications Can Make Acid Reflux Worse?- References